Alert archive / New York / Wind Advisories in 2020
Wind Advisory 1, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Feb 17, 2020, 2:19 PM EST for Clinton County, Franklin County, New York; Grand Isle County, Vermont. It took effect at Feb 18, 2020, 7:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2020, 2:19 PM EST (19:19 UTC)
- In effect from
- Feb 18, 2020, 7:00 AM EST
- Expired
- Feb 18, 2020, 9:45 PM EST
- In force
- 15 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Franklin County, NY, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 52 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WWUS71 KBTV 171919 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 219 PM EST Mon Feb 17 2020 NYZ027-028-030-031-VTZ001-181000- /O.NEW.KBTV.WI.Y.0001.200218T1200Z-200219T0300Z/ Northern Franklin-Eastern Clinton-Southern Franklin- Western Clinton-Grand Isle- Including the cities of Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Alburgh, and South Hero 219 PM EST Mon Feb 17 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST TUESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Franklin and Clinton counties. * WHEN...From 7 AM to 10 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The core of the strongest winds will occur between 10 AM and 7 PM on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
772 WWUS71 KBTV 180818 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 318 AM EST Tue Feb 18 2020 NYZ027-028-030-031-VTZ001-182200- /O.CON.KBTV.WI.Y.0001.200218T1200Z-200219T0300Z/ Northern Franklin-Eastern Clinton-Southern Franklin- Western Clinton-Grand Isle- Including the cities of Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Alburgh, and South Hero 318 AM EST Tue Feb 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Franklin and Clinton counties. * WHEN...From 7 AM to 10 PM EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The core of the strongest winds will occur between 10 AM and 7 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
632 WWUS71 KBTV 181949 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 249 PM EST Tue Feb 18 2020 NYZ027-028-030-031-VTZ001-190300- /O.CON.KBTV.WI.Y.0001.000000T0000Z-200219T0300Z/ Northern Franklin-Eastern Clinton-Southern Franklin- Western Clinton-Grand Isle- Including the cities of Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Alburgh, and South Hero 249 PM EST Tue Feb 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Franklin and Clinton counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
414 WWUS71 KBTV 190245 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 945 PM EST Tue Feb 18 2020 NYZ027-028-030-031-VTZ001-190345- /O.CAN.KBTV.WI.Y.0001.000000T0000Z-200219T0300Z/ Northern Franklin-Eastern Clinton-Southern Franklin- Western Clinton-Grand Isle- Including the cities of Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Alburgh, and South Hero 945 PM EST Tue Feb 18 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory for Franklin and Clinton counties of New York and Grand Isle county in Vermont has been cancelled. The strong winds that occurred earlier today across this area have diminished and thus the threat for wind gusts to 50 mph has come to an end. However...there will continue to be wind gusts in the 30 to 40 mph range through midnight before winds finally taper off across northeast New York and the Lake Champlain Islands. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 17, 12:30 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 17, 12:30 PM EST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1230 PM EST Mon Feb 17 2020 .SYNOPSIS... High pressure building in behind an exiting cold front will bring fair and cool conditions to the North Country today through tonight, before warmer weather returns Tuesday along with widespread mixed precipitation and gusty winds. As a low pressure system tracks northwest of the region on Tuesday, morning snow will transition to a mix of drizzle and snow in the afternoon before ending as snow showers Tuesday evening. Quieter and cooler conditions will follow for the remainder of the week under broad high pressure. && .NEAR TERM /THROUGH TUESDAY/... As of 1226 PM EST Monday...No change required for the 1230 PM update. 1029mb high pres is resulting in plenty of sunshine and temps mainly in the upper teens to mid 20s. Dewpoints have dropped back into the single digits, which indicates the dry airmass in place, which will result in temps dropping quickly this evening after sunset. Previous Discussion...A weak cold front traversing the region early this morning kicked off scattered light snow showers from the Adirondacks through north- central Vermont, but latest satellite imagery shows significant drying as surface high pressure is building east from the Great Lakes. Expect by sunrise any snow shower activity will have waned, and a general clearing trend is expected through the day. Only exception to this might be some Lake Champlain induced clouds and/or light snow on northerly flow along the shoreline between Essex, NY and Addison counties. Highs will be in the low/mid 20s except lower 30s in the lower Connecticut River Valley. High pressure centers over the region around sunset tonight with temps rapidly cooling off mainly into the single digits under clear skies early in the overnight. Shortly after midnight though as southerly flow increases between the departing high and low pressure tracking from the Mississippi Valley into the Great Lakes mid clouds will advance into northern New York and overspread Vermont by sunrise with temps stabilizing or slowly climbing for the remainder of the night. For Tuesday, the forecast remains on track for the aforementioned low pressure system tracking northwest through the Ottawa Valley to drag a warm front across the North Country through the day. 2 main threats to talk about will be mixed precipitation and strong winds. Precip: During the morning hours, the thermal profile will be as such that moderate to locally heavy snow is likely to develop across northern New York for the morning commute, and the Champlain Valley and points eastward from 9-10AM onward. Steep low level lapse rates and good frontogenetical forcing collocated with a band of enhanced moisture in the snow growth region will support snowfall rates across central and southern areas of up to 1 inch per hour through early afternoon, while northward rates will much lighter. As we progress through the afternoon though, forecast soundings continue to indicate a lack of moisture in the DGZ supporting areas of drizzle and/or freezing drizzle instead of snow depending on boundary temps which will be warming into the low/mid 30s. By this point through the best moisture and lift will be pushing out of the region, so precipitation will be becoming much lighter. Due to the progressive nature of the system, the event will be just about over by sunset, with snow totals generally 1-3" north, and 3-5" south with perhaps a light glaze of ice where any freezing drizzle occurs. Wind: Secondary and potentially more impactful threat for Tuesday will be a developing low/mid level south/southeasterly jet of 45- 55kts at 925mb and 70-80kts at 850mb. As is typically the case with these kinds of scenarios, the million dollar question is whether there will be enough mixing in the low levels to support strong gusts at the surface. Based on this mornings soundings it appears mixing will be rather limited through the morning with precipitation falling, but towards the early afternoon a brief window of opportunity exists where we could see southeasterly downslope winds across the central/northern Greens in the 35-45mph range, and southerly channeled winds up the Champlain Islands potentially to 50mph. These winds are in part why northern areas will see less QPF and less snow, and isolated wind damage and power outages are certainly possible. A wind advisory may be needed for Grand Isle County, but at this point confidence is not high enough to hoist it, so will allow the next shift to assess the 12Z guidance and make the call. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... As of 419 AM EST Monday...Steadier snow will quickly taper off to just mountain snow showers Tuesday evening as the cold front moves through and winds turn to the west. There could be a lull early in the evening with drizzle/freezing drizzle dominating as drier air works in at mid levels. However, expect mountain snow showers to resume overnight as the snow growth zone lowers and resaturates. A secondary cold front will scoot south out of Canada Wednesday, bringing a reinforcing surge of colder air. So after a bit of warming after sunrise, expect temperatures will hold steady or even fall through the afternoon. Winds will remain on the breezy side as the colder air will allow for better mixing. A quick burst of snow will be possible with the frontal passage, particularly along the international border. Note that the latest NAM is indicating some instability, with up to 100 j/kg of CAPE across much of our northern border zones. Have stayed with low chance PoPs for snow showers for now, but subsequent shifts will need to monitor for the potential for snow squalls Wednesday, roughly mid morning to early afternoon. Tuesday night lows will be in the upper teens to mid 20s, and given the timing of the secondary frontal passage, Wednesday's highs will only be a few degrees warmer, especially in northern areas. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 419 AM EST Monday...Quiet and cold weather expected through the rest of this week and into next as high pressure settles across the region. There may be a few rounds of light showers, particularly in the higher terrain, as a couple of upper shortwaves traverse overhead, but don't anticipate any significant precipitation. Thursday will be the coldest day with temperatures only in the single digits to mid teens, then a gradual warming trend is expected, with temperatures near to above normal by the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...High pres with clear skies and light northwest winds prevails thru 06z with vfr conditions. Low pres tracking across the central Great Lakes will produce a period of snow showers and ifr/lifr conditions on Tuesday from roughly 12z to 18z across all our taf sites. Expecting cigs to lower to mvfr conditions during this timeframe, with potential vfr cigs at Rutland due to downslope se winds. In addition, strong llvl jet at 3500 to 5000 ft of 65 to 80 knots will lift acrs our taf sites on Tues, resulting in areas of moderate to severe turbulence and shear, especially near the higher trrn toward 18z on Tues. Outlook... Tuesday Night: Mainly VFR, with areas MVFR possible. Chance FZDZ, Slight chance DZ, Slight chance SHSN. Wednesday: VFR. Slight chance SHSN. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Lahiff/Taber SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Taber
Hazardous weather outlook, Feb 17, 3:41 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 341 AM EST Mon Feb 17 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-180845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 341 AM EST Mon Feb 17 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Low pressure tracking northwest of the region will bring widespread snow to the North Country Tuesday morning, but will change to a mix of drizzle and snow during the afternoon hours before ending as snow showers Tuesday night. Snow could impact the morning commute for portions of northern New York, and evening commute across the entire region could become messy in mixed precipitation. In addition, winds will become increasingly strong through the day with gusts up to 45 mph possible, especially across the Champlain Islands. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.